Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Tucson, AZ

May 28, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 28, 2005, 4:37 PM MST for Pima County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 4:37 PM MST (23:37 UTC)
Expired
May 28, 2005, 5:30 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 282338
SVRTWC
AZC019-290030-
/O.NEW.KTWC.SV.W.0011.050528T2337Z-050529T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN ARIZONA
  THIS INCLUDES THE CITY OF GREEN VALLEY

* UNTIL 530 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAHUARITA...OR ABOUT 13 MILES NORTH OF GREEN VALLEY. THIS STORM WAS
  MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAHUARITA BY 530 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3223 11076 3207 11127 3174 11106 3190 11063

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 290007
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST SAT MAY 28 2005

AZC019-290030-
/O.CON.KTWC.SV.W.0011.000000T0000Z-050529T0030Z/
PIMA AZ-
507 PM MST SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 459 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR THREE POINTS...OR ABOUT 21 MILES SOUTHWEST OF TUCSON...
MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL PIMA COUNTY AT 520 PM MST

LAT...LON 3230 11077 3214 11140 3174 11106 3190 11063

$$

WEATHER.GOV/TUCSON

CS
000 
WWUS55 KTWC 290030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST SAT MAY 28 2005

AZC019-290039-
/O.EXP.KTWC.SV.W.0011.000000T0000Z-050529T0030Z/
PIMA AZ-
529 PM MST SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 530 PM MST...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS...BUT WILL STILL 
BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND DANGEROUS 
LIGHTNING.

LAT...LON 3230 11077 3214 11140 3174 11106 3190 11063

$$

WEATHER.GOV/TUCSON

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:38 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, May 28, 1:38 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST SAT MAY 28 2005

.SYNOPSIS...MOISTURE COMBINED WITH A WEAK SYSTEM OVER SONORA MEXICO
WILL PROVIDE THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT AND SUNDAY. THE SYSTEM WILL TRACK EAST OF THE REGION EARLY
NEXT WEEK...WITH THE CHANCES OF SHOWERS AND THUNDERSTORMS ENDING.
ALONG WITH THE RAIN CHANCES...TEMPERATURES WILL BE AT READINGS BELOW
SEASONAL AVERAGES FOR THE FIRST TIME IN ALMOST TWO WEEKS. DRIER AND
WARMER WEATHER CAN BE EXPECTED THE SECOND HALF OF THE NEW WEEK AS A
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST.
&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP
EARLY THIS AFTERNOON...ESPECIALLY IN THE WHITE MOUNTAINS AND ALONG
THE RIM COUNTRY OF ARIZONA. EXPECT AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS TO INCREASE THIS AFTERNOON THROUGH THIS EVENING. WILL
RAISE POPS ABOUT 10 TO 15 PERCENT EVERYWHERE FOR THIS EVENING AND
TONIGHT. THE MOIST AIRMASS IN PLACE TODAY WILL INCREASE THE THREAT
OF LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO MINOR RUNOFF PROBLEMS
IN SPOTS LATER THIS AFTERNOON AND EVENING. A WEAK UPPER LOW OVER
SONORA MEXICO WILL HELP SUSTAIN THUNDERSTORM ACTIVITY OVERNIGHT AND
INTO SUNDAY AS IT LEFTS FARTHER NORTH. MODELS TRACK THIS LOW EAST OF
THE REGION BY MONDAY WITH A DRIER WESTERLY FLOW ALOFT DEVELOPING
OVER THE STATE BY MIDWEEK. THIS DRIER AIR WILL PUT AN END TO OUR
THUNDERSTORM CHANCES MOST AREAS MONDAY...WITH ONLY A FEW
THUNDERSTORMS EXPECT IN THE WHITE MOUNTAINS INTO TUESDAY.
TEMPERATURES WILL BE BELOW NORMAL THE NEXT FEW DAYS DUE TO THE RAIN
CHANCES...THEN WARMUP TO NEAR SEASONAL READINGS BY MID NEXT WEEK AS
THE DRIER AIR SPREADS IN FROM THE WEST.
&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE IN THE FORECAST THIS HOLIDAY WEEKEND RESULTING IN HIGHER RH
TRENDS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:37 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
May 27, 7:33 PM MSTSevere Thunderstorm WarningTWCPinal49 min
May 28, 4:23 PM MSTFlash Flood WarningTWCGraham7 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.